Tennessee, 2007

Flash Flood in Tennessee, July 6, 2007

July 6, 2007 · NWS MEG · 1 event in 1 county or zone

An upper low level pressure system moved into the Lower Mississippi Valley during the afternoon and early evening hours of July 6th, 2007. The combination of the upper low and warm, moist air produced scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper low level pressure system moved into the Lower Mississippi Valley during the afternoon and early evening hours of July 6th, 2007. The combination of the upper low and warm, moist air produced scattered showers and thunderstorms. Some of the thunderstorms produced locally heavy rainfall that caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 6, 1:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 6, 1:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
228 PM CDT FRI JUL 6 2007

.DISCUSSION...

TONIGHT...DIURNAL CONVECTION IS CURRENTLY DEVELOPING ACROSS THE NORTHERN
TWO-THIRDS OF THE CWA WILL CONTINUE THROUGH THE EARLY EVENING HOURS.
WHILE THE SOUTHERN THIRD OF THE MIDSOUTH WILL CONTINUE TO BE
IMPACTED BY A LARGE AREA OF RAIN MOVING NORTHWARD FROM SOUTHERN
ARKANSAS/NORTHERN LOUISIANA. RAIN IS ASSOCIATED WITH AN UPPER LOW
LOCATED OVER SOUTHERN ARKANSAS. AFTER SUNSET...DIURNAL CONVECTION
IS EXPECTED TO DIE OUT. HOWEVER...SOUTHERN PORTIONS OF THE CWA
WILL CONTINUE TO SEE CHANCES OF SHOWERS AND THUNDERSTORMS FROM THE
UPPER LOW. WILL CONTINUE POPS OVER THE SOUTHERN AREA LEAVING THE
REST OF THE CWA DRY. SKIES WILL BE MOSTLY CLOUDY ACROSS THE SOUTH
WITH PARTLY CLOUDY SKIES EXPECTED ACROSS NORTHERN SECTIONS. LOWS
WILL BE IN THE UPPER 60S TO MID 70S.

FOR THE WEEKEND...UPPER LOW IS EXPECTED TO SKIRT ACROSS SOUTHERN
PORTIONS OF THE MIDSOUTH. THIS WILL CONTINUE THE CHANCES FOR
SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT THE NORTHERN HALF OF CWA
TO REMAIN DRY OVER THE WEEKEND. SKIES WILL REMAIN PARTLY CLOUDY
ACROSS THE NORTH WHILE MOSTLY CLOUDY CONDITIONS REMAIN ACROSS THE
SOUTH. THE CLOUDS MAY KEEP TEMPERATURES COOLER ACROSS THE SOUTH WITH
HIGHS IN THE UPPER 80S TO MAYBE LOWER 90S WHILE NORTHERN PORTIONS
WILL BE WARMER WITH HIGHS IN THE LOWER TO MID 90S.

BY MONDAY AND TUESDAY...UPPER LOW WILL HAVE PUSHED EAST LEAVING THE
MIDSOUTH IN THE TYPICAL DIURNAL CONVECTION PATTERN. HIGHS WILL BE
IN THE LOWER TO MID 90S WITH LOWS IN THE UPPER 60S TO MID 70S.

WEDNESDAY THROUGH FRIDAY...A COLD FRONT AND UPPER TROUGH WILL MOVE
INTO THE CWA ON WEDNESDAY AND WILL BRING BETTER CHANCES FOR RAIN.
MODELS ARE SHOWING THE FRONT STALLING OUT OVER SOUTHERN PORTIONS OF
THE CWA DURING THE LATTER PART OF THE FORECAST PERIOD. DURING THIS
TIME...THE FRONT WILL CONTINUE TO BE THE FOCUS OF SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  91  73  93 /  20  20  10  10
MKL  68  92  65  93 /  10  10  10  10
JBR  69  93  68  94 /  10  10  10  10
TUP  73  90  72  90 /  30  40  20  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Jul 6, 2:32 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT FRI JUL 6 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
332 PM CDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OCCUR ACROSS
THE MID-SOUTH THIS EVENING. GUSTY WINDS...SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jul 6, 1:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT FRI JUL 6 2007

TNZ088-062030-
SHELBY TN-
256 PM CDT FRI JUL 6 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...SHELBY COUNTY.

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER
ELLENDALE AT 256 PM CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT AND
MILLINGTON...SHOULD MONITOR THIS STORM CLOSELY..

The radar

The Memphis radar (KNQA), 16 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 6, 3:00 PM CST to 3:30 PM CST
Where
Shelby County, 3 mi SW of Arlington
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.269, -89.718

Heavy rain fell 3 miles southwest of Arlington and produced flash flooding. Water covered Highway 70 in several locations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50832.